Finasteride is a drug that is prescribed to slow hair loss in male pattern baldness and reduce symptoms of an enlarged prostate gland. Several months ago, urologists reported that this medication could cause persistent sexual side effects that might even be permanent. Now confirmation comes from the FDA’s adverse event reporting system that undesirable sexual side effects may persist after the drug is discontinued.
The QuarterWatch report from the Institute for Safe Medication Practices reveals that three fourths of the noted side effects for finasteride involved serious sexual difficulties. In many cases the complications appeared to persist long after the drug was stopped.
[QuarterWatch, Jan. 9, 2013]
We interviewed Dr. Michael Irwig, a urologist who has written about this problem. To hear more, listen to our show #879, Dangers in the Drugstore.

Join Over 60,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.